Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Twin Cities, MN

June 21, 2020Blue Earth County, Le Sueur County, Nicollet County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 21, 2020, 4:14 PM CDT for Blue Earth County, Le Sueur County, Nicollet County, Minnesota. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 4:14 PM CDT (21:14 UTC)
Expired
Jun 21, 2020, 4:34 PM CDT
In force
20 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Blue Earth County, MN, Le Sueur County, MN, Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:15 PM CDTHAIL 1North Mankato, MNRELAY REPORT FROM LOCAL MEDIA STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KMPX 212114
SVRMPX
MNC013-079-103-212145-
/O.NEW.KMPX.SV.W.0025.200621T2114Z-200621T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
414 PM CDT Sun Jun 21 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Le Sueur County in south central Minnesota...
  Northeastern Blue Earth County in south central Minnesota...
  Southeastern Nicollet County in south central Minnesota...

* Until 445 PM CDT.

* At 414 PM CDT, a severe thunderstorm was located over Mankato,
  moving east at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mankato, North Mankato, Eagle Lake, Madison Lake, Skyline and
  Mankato Airport.

This includes the following highways...
 U.S. Highway 14 between mile markers 126 and 138.
 U.S. Highway 169 between mile markers 48 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4418 9416 4431 9383 4420 9373 4420 9376
      4418 9377 4411 9409
TIME...MOT...LOC 2114Z 253DEG 22KT 4416 9404 

HAIL...1.25IN
WIND...<50MPH
 
$$

ETA
1 follow-up statement
891 
WWUS53 KMPX 212134
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
434 PM CDT Sun Jun 21 2020

MNC013-079-103-212144-
/O.CAN.KMPX.SV.W.0025.000000T0000Z-200621T2145Z/
Le Sueur MN-Blue Earth MN-Nicollet MN-
434 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LE SUEUR...
NORTHEASTERN BLUE EARTH AND SOUTHEASTERN NICOLLET COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Minnesota.

LAT...LON 4418 9416 4431 9383 4420 9373 4420 9376
      4418 9377 4411 9409
TIME...MOT...LOC 2132Z 253DEG 22KT 4420 9388 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:59 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 21, 2:59 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Sun Jun 21 2020

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM CDT Sun Jun 21 2020

Scattered thunderstorms are erupting across southern Minnesota
this afternoon ahead of a cold front. MLCAPE values according to
SPC Mesoanalysis indicate 1500 J/kg across portions of southern
MN, but effective wind shear is modest at 20-30 kts. The shear
should improve a bit during the next few hours and the
multicell/pulse type thunderstorms should become better organized
into the evening hours while building eastward into southeastern
MN. Large hail and damaging wind are the main threats.

Convection will settle to the southeast overnight with the front.
There could be a few storms lingering from SC MN into WC WI into
Monday morning, but generally the threat for storms have been
reduced after this evening. Monday's highs will be cooler in the
mid 70s.

.LONG TERM...(Tuesday through Sunday)
Issued at 259 PM CDT Sun Jun 21 2020

A large trough will spin multiple weak disturbances across the
region Tuesday and Wednesday. Coupled with modest daytime heating,
isolated to scattered showers and thunderstorms are likely to
develop each afternoon. This trough will clear to the east late
week, but several waves continuing eastward across the northern
CONUS will keep chances for storms in our future into next
weekend. The best chance for rain will be Friday into Friday night
as low pressure tracks across the northern Plains to southeastern
Canada. Temperatures will warm back into the 80s late week and
next weekend as heights rise following the departure of the
deeper trough from midweek. An impressive ridge building into the
Upper Midwest early the following week could bring the area back
into the 90s. Substantial tropical flow could also provide dew
points in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Jun 21 2020

Light showers heading eastward into western MN should eventually
build into thunderstorms later this afternoon from central to
southwest MN, then continue in clusters eastward into the evening.
Each location has about a 3 hour window for convection and MVFR
conditions.

KMSP...Best window for thunderstorms will be from 23-02Z according
to current trends. Continued with the TEMPO for this range, along
with MVFR conditions within any storms.

/OUTLOOK FOR KMSP/
Mon...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts.
Tue...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts.
Wed...VFR. Chc aftn SHRA/TSRA. Wind WNW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Jun 21, 2:46 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Sun Jun 21 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
222000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
246 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected late this
afternoon into tonight. There is a Slight Risk for severe
thunderstorms over southern Minnesota and a Marginal Risk for
severe thunderstorms in central Minnesota into western Wisconsin.
The main hazards are large hail and damaging winds. In addition,
some thunderstorms may produce heavy rain which could cause
isolated flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are possible for most of the
upcoming week. At this time, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening
across southern Minnesota.

Borghoff

In the hours before

Special weather statement, Jun 21, 3:02 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sun Jun 21 2020

MNZ074-212115-
Brown-
302 PM CDT Sun Jun 21 2020

...MINOR FLOODING IS EXPECTED...

* Special Weather Statement for...
  Brown County in Minnesota...

* Until 415 PM CDT.

* At 302 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. Minor flooding is ongoing or expected to begin
  shortly in the area. Between 1 and 2 inches of rain have fallen.

* Additional rainfall amounts of 1 to 2 inches are possible.

* Locations impacted include...
  New Ulm, Sleepy Eye, Springfield, Hanska, Comfrey, Cobden, Essig,
  New Ulm Airport and Searles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency or the
National Weather Service in the Twin Cities when you can do so
safely.

&&

LAT...LON 4422 9511 4428 9494 4428 9487 4431 9487
      4439 9467 4436 9449 4433 9445 4432 9445
      4430 9443 4429 9443 4429 9442 4427 9441
      4426 9438 4411 9438 4411 9510 4412 9510

Borghoff
Special weather statement, Jun 21, 3:16 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Sun Jun 21 2020

MNZ067-075-212100-
Sibley-Nicollet-
316 PM CDT Sun Jun 21 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SIBLEY AND
NORTHEASTERN NICOLLET COUNTIES...

At 316 PM CDT, strong thunderstorms were clustered 7 miles east of
Lafayette, or 14 miles northeast of New Ulm, moving northeast at 25
mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Gaylord, Arlington, Henderson, New Sweden, Rush River, New Rome and
Norseland.

This includes U.S. Highway 169 between mile markers 76 and 78.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4448 9439 4466 9411 4455 9391 4452 9388
      4448 9390 4445 9393 4436 9424
TIME...MOT...LOC 2016Z 232DEG 20KT 4445 9425

ETA
Special weather statement, Jun 21, 3:41 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Sun Jun 21 2020

MNZ069-076-077-212130-
Le Sueur-Rice-Scott-
341 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LE SUEUR...
SOUTHEASTERN SCOTT AND NORTHWESTERN RICE COUNTIES...

At 341 PM CDT, a strong thunderstorm was located over New Prague, or
20 miles west of Northfield, moving east at 15 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Prague, Lonsdale, Webster, Elko New Market, Helena, Heidelberg,
Veseli and St Benedict.

This includes Interstate 35 near mile marker 67, and between mile
markers 69 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4449 9365 4460 9362 4462 9328 4453 9328
      4445 9329
TIME...MOT...LOC 2041Z 271DEG 15KT 4454 9356

ETA
Special weather statement, Jun 21, 3:47 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT Sun Jun 21 2020

WIZ023-212130-
St. Croix-
347 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. CROIX COUNTY...

At 347 PM CDT, a strong thunderstorm was located near Somerset, or 17
miles north of River Falls, moving east at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
New Richmond, Somerset, Star Prairie, Cylon, Deer Park and New
Richmond Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4508 9262 4515 9267 4521 9246 4521 9239
      4520 9238 4509 9234
TIME...MOT...LOC 2047Z 255DEG 18KT 4511 9261

ETA
Special weather statement, Jun 21, 4:12 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT Sun Jun 21 2020

WIZ014-015-023-025-212145-
Polk-Barron-St. Croix-Dunn-
412 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN...NORTHEASTERN
ST. CROIX...BARRON AND SOUTHEASTERN POLK COUNTIES...

At 412 PM CDT, a strong thunderstorm was located over Cameron, or 8
miles south of Rice Lake, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Glenwood City, Clear Lake,
Clayton, Prairie Farm, Dallas, Ridgeland, Forest and Emerald.

This includes U.S. Highway 53 between mile markers 121 and 145.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4501 9230 4520 9243 4564 9155 4559 9153
      4524 9154
TIME...MOT...LOC 2112Z 247DEG 18KT 4538 9175

ETA
Local storm report, Jun 21, 4:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 WNW SKYLINE           44.15N 94.12W
06/21/2020  E0.50 INCH       BLUE EARTH         MN   TRAINED SPOTTER

&&

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:45 PM CDTSpecial Weather StatementMPXLac qui Parle30 min
Jun 21, 2:26 PM CDTSpecial Weather StatementMPXBrown34 min
Jun 21, 2:42 PM CDTSpecial Weather StatementMPXScott33 min
Jun 21, 2:54 PM CDTSpecial Weather StatementMPXNicollet36 min
Jun 21, 3:02 PM CDTSpecial Weather StatementMPXBrown73 min
Jun 21, 3:16 PM CDTSpecial Weather StatementMPXSibley44 min
Jun 21, 3:41 PM CDTSpecial Weather StatementMPXScott49 min
Jun 21, 3:59 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan46 min
Jun 21, 4:28 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan32 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningMPXFaribault33 min
Jun 21, 5:15 PM CDTSpecial Weather StatementMPXMartin45 min
Jun 21, 5:20 PM CDTSpecial Weather StatementMPXWaseca40 min
Jun 21, 5:52 PM CDTSpecial Weather StatementMPXFaribault38 min
Jun 21, 5:57 PM CDTSpecial Weather StatementMPXBlue Earth, Watonwan33 min
Jun 21, 6:07 PM CDTSpecial Weather StatementMPXFreeborn38 min
Jun 21, 6:44 PM CDTSpecial Weather StatementMPXFreeborn31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.